On February 1, 2018, a nursing home resident in New Hope, Minnesota, receive
more than 20 times the prescribed dose of the opioid pain medication oxycodone.
This occurred in part because nursing home staff did not properly evaluate
the resident’s medication intake or take measures to ensure proper
dosage, despite the high-risk nature of the patient’s medication.
This event has sparked conversation about nursing home abuse, nursing
home negligence, and the importance of holding members of the elder care
industry responsible for their treatment of senior citizens on an individual basis.
If your loved one is living in the care of nursing home staff, it is important
that you remain as watchful as possible. Should your senior’s caregivers
fail to exercise proper caution, it could result in unnecessary medical
complications, hospitalization, and even death. As your loved one ages,
their dependence on medications is likely to increase, and they are likely
to become particularly reliant on you and nursing home staff members to
administer medications in the right doses and at the right times.
How Can I Help Make Sure My Loved One Is Not Being Overmedicated in their
When you visit your family member in their nursing home, be sure to connect
with their regular caregivers, nurses, and any other people directly involved
in their care. Ask pointed questions about the frequency of doses and
how certain medications are administered, as well as what systems are
in place in order to maintain an accurate log of medications. If your
loved one is given the wrong medication, too much of the right medication,
or the right medication at the wrong times, it can create serious harm
and has the potential to create significant physical, mental, and emotional
Signs Your Senior May Be Experiencing Overmedication
If you visit your family member as regularly as possible, you are more
likely to see signs of
overmedication and notice changes much sooner. There could be many potential signs, depending
on the medication and degree to which they are being overmedicated, but
some of the most common include:
- Exhaustion, fatigue, lethargy
- Mental fogginess
- Disorientation and confusion
- Social withdrawal or seeming inability to hold a conversation or follow
a train of thought
- Excessive sleeping or napping, especially if this occurs during the day
- Difficulty remembering new information
- Exhibiting symptoms that resemble catatonia
Act right away if you notice any of these symptoms, as your senior’s
life may depend on it. By reporting symptoms of overmedication early on,
your nursing home staff may be able to take medical action to counteract
these negative effects or send them to a hospital, if necessary. If you
suspect overmedication is occurring but your nursing home staff will not
cooperate in evaluating your loved one’s medication levels, medication
schedule, etc., you may need to take legal action.
Speak with a Greenville Nursing Home Abuse Lawyer by Calling (864) 408-8890 Today
If you think your loved one is being overmedicated, call
Christian & Davis LLC right away. We are prepared to do whatever it takes to stick up for you
and your family member and bring the responsible parties to justice. Over
the years, our legal team has put long hours and a lot of hard work into
achieving justice for ordinary people and standing up to people who seek
to take advantage of our society’s most vulnerable citizens. Let our
Greenville nursing home abuse and neglect attorneys be your advocates.
Your first meeting with us is free. Call (864) 408-8890
to speak to a Greenville nursing home abuse attorney or
schedule your complimentary consultation today.